Alert archive / Kansas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 98, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 27, 2015, 4:34 PM CDT for Haskell County, Kansas. It was in force for 56 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2015, 4:34 PM CDT (21:34 UTC)
- Expired
- May 27, 2015, 5:30 PM CDT
- In force
- 56 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Haskell County, KS
The radar
The Dodge City radar (KDDC), 88 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 4:42 PM CDT | HAIL 1 | 10 Nw Sublette, KS | |
| May 27, 5:15 PM CDT | TORNADO | 9 Nw Sublette, KS | A FAIRLY LARGE TORNADO WAS REPORTED FROM SOME DISTANCE TO THE EAST LOOKING TO THE SOUTHWEST. |
| May 27, 5:15 PM CDT | TORNADO | 9 Nw Sublette, KS | |
| May 27, 5:35 PM CDT | HAIL 2.75 | 8 Nnw Sublette, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 2:26 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.6 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 111 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 1711 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
471
WUUS53 KDDC 272134
SVRDDC
KSC081-272230-
/O.NEW.KDDC.SV.W.0098.150527T2134Z-150527T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
434 PM CDT WED MAY 27 2015
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN HASKELL COUNTY IN SOUTHWESTERN KANSAS...
* UNTIL 530 PM CDT
* AT 434 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHEAST
OF RYUS...MOVING NORTHEAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHERN HASKELL COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR SOUTHWESTERN
KANSAS.
LAT...LON 3756 10107 3765 10107 3772 10103 3773 10077
3758 10070
TIME...MOT...LOC 2134Z 234DEG 13KT 3760 10102
HAIL...1.25IN
WIND...60MPH
$$
SUGDEN1 follow-up statement
712
WWUS53 KDDC 272145
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
445 PM CDT WED MAY 27 2015
KSC081-272230-
/O.CON.KDDC.SV.W.0098.000000T0000Z-150527T2230Z/
HASKELL KS-
445 PM CDT WED MAY 27 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHERN HASKELL COUNTY...
AT 445 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES NORTHEAST
OF RYUS...MOVING NORTHEAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHERN HASKELL COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR SOUTHWESTERN
KANSAS.
LAT...LON 3758 10100 3763 10101 3772 10101 3773 10077
3758 10070
TIME...MOT...LOC 2145Z 234DEG 13KT 3762 10098
HAIL...1.00IN
WIND...60MPH
$$
SUGDENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 1:25 PM CDT, 3 hours 9 minutes earlier.
Area forecast discussion, May 27, 1:25 PM CDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 125 PM CDT WED MAY 27 2015 ...UPDATED FOR LONG TERM DISCUSSION... .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 1242 PM CDT WED MAY 27 2015 TONIGHT: IT IS STILL UNCLEAR HOW STORM EVOLUTION WILL PLAY OUT TONIGHT. TOOK SOME INPUT FROM THE HRRR AND MORE IMPORTANTLY THE WRF-ARW FOR A BASELINE OF GRID PRODUCTS. THINK CONVECTION WILL FIRE LATE THIS AFTERNOON ROUGHLY BETWEEN HIGHWAY 83 AND HIGHWAY 283. WILL HAVE TO WATCH DOWN BY LIBERAL, MEADE, AND ULYSSES AS THE WINDS ARE MORE BACKED HERE. THIS COULD LEAD TO A SLIGHTLY HIGHER TORNADO THREAT. CAPE WILL BE IN THE 2000-3000 J/KG ALONG WITH 30-40 KT OF SHEAR. THE LOW LEVEL PROFILE HAS GOOD DIRECTIONAL SHEAR, HOWEVER, SPEED SHEAR IS NOT THAT IMPRESSIVE. THINK THE MAIN THREATS FOR THIS EVENING WILL BE LARGE HAIL UP TO TENNIS BALL SIZE, HEAVY RAINFALL WITH LOCALIZED FLASH FLOODING, AND A BRIEF TORNADO OR TWO WITH THE INITIAL ONSET OF CONVECTION. THE HRRR HAS THE STORMS EVOLVING INTO A MESSY CLUSTER LATER TONIGHT, SO THAT COULD POTENTIALLY LEAD TO LESS OF A TORNADO THREAT FOR AREAS EAST OF DODGE CITY. PWATS WILL REMAIN STATISTICALLY SIGNIFICANT THROUGH THE EVENT, SO A FEW INCHES OF RAIN IS NOT OUT OF THE QUESTION FOR AREAS THAT ARE UNDERNEATH TRAINING STORMS. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH THE OVERNIGHT AS THE LOW LEVEL JET STRENGTHENS ALONG WITH THETA-E ADVECTION. LOWS WILL BE IN THE UPPER 50S TO LOWER 60S. TOMORROW: THE WET PATTERN CONTINUES WITH ANOTHER SHOT AT CONVECTION DURING THE AFTERNOON. INSTABILITY WILL BE PLENTY FOR SEVERE WEATHER, HOWEVER, SHEAR TOMORROW IS FORECAST TO BE WEAKER. SO STORM TYPES MAY BE MORE ALONG THE LINE OF MULTICELLULAR CLUSTERS WITH TRANSIENT SUPERCELL STRUCTURES. LARGE HAIL, WIND, AND HEAVY RAINFALL WILL BE THE MAIN THREATS. DIRECTIONAL SHEAR IS LESS IMPRESSIVE AND UPPER LEVEL WINDS BACK WITH HEIGHT, SO A MORE MESSY STORM TYPE IS MORE LIKELY. HIGHS WILL BE AROUND 80. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 1255 PM CDT WED MAY 27 2015 THUNDERSTORM CHANCES WILL PERSIST INTO FRIDAY AND FRIDAY NIGHT AS AN UPPER LEVEL TROUGH OVER THE NORTHWESTERN UNITED STATES SLOWLY PROGRESSES TOWARD WESTERN KANSAS. AHEAD OF THIS FEATURE, AMPLE LOW LEVEL MOISTURE WILL STILL BE IN PLACE. THUNDERSTORM CHANCES ARE HIGH THURSDAY NIGHT, WITH ACTIVITY LINGERING ON FRIDAY AND PERHAPS REDEVELOPING FRIDAY AFTERNOON AHEAD OF A COLD FRONT. THE TIMING OF INDIVIDUAL STORM CLUSTERS WILL OF COURSE DEPEND ON AIRMASS RECOVERY FROM PREVIOUS THUNDERSTORMS. SOME OF THE STORMS THURSDAY NIGHT WILL LIKELY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. WE ARE CONSIDERING A FLASH FLOOD WATCH FOR PARTS OF SOUTH CENTRAL AND SOUTHWESTERN KANSAS. AFTER THE UPPER LEVEL TROUGH AXIS AND SURFACE COLD FRONT PASS FRIDAY NIGHT, THE LOWER LEVELS WILL DRY OUT SOMEWHAT AND TEMPERATURES WILL COOL. HIGHS SATURDAY SHOULD ONLY REACH NEAR 70, WITH LOWS IN THE LOWER 50S BY SUNDAY MORNING. WEAK UPPER LEVEL RIDGING WILL DEVELOP OVER THE PLAINS BY LATE SUNDAY, ALONG WITH LEE TROUGHING, SOUTHERLY WINDS AND A WARMING TREND THROUGH MID WEEK. HIGH TEMPERATURES OUGHT TO WARM INTO THE LOWER 80S BY MONDAY AND THEN MID TO UPPER 80S BY TUESDAY AND WEDNESDAY. A LARGE UPPER LEVEL TROUGH WILL DEVELOP ACROSS THE WESTERN UNITED STATES BY MID TO LATE NEXT WEEK WITH CONTINUED LEE TROUGHING AND SOME CHANCE FOR LATE DAY AND NIGHTTIME THUNDERSTORMS. SOME OF THESE STORMS COULD BE SEVERE BUT IT'S NOT LOOKING LIKE A TORNADIC PATTERN SINCE THE UPPER LEVEL JET IS PROGGED TO STAY NORTH OF KANSAS. OVERNIGHT LOWS WILL BE HELD UP BY HIGH DEWPOINTS AND SOUTH WINDS. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 1200 PM CDT WED MAY 27 2015 CIGS SHOULD BE PRIMARILY VFR. THERE IS AN OUTSIDE CHANCE THAT A LOCALLY SEVERE STORM COULD MOVE ACROSS THE TERMINALS THIS EVENING AND PROVIDE REDUCED CIGS, BUT CONFIDENCE IS NOT HIGH IN TIMING OR LOCATION. WILL CONTINUE WITH TSRA/CB GROUPS FOR THIS EVENING FOR NOW. ADDITIONAL THUNDERSTORM ACTIVITY IS POSSIBLE THROUGH THE OVERNIGHT AS THE LOW LEVEL JET STRENGTHENS. WINDS WILL BE SOUTHEASTERLY 5-15 KT. && .PRELIMINARY POINT TEMPS/POPS... DDC 82 61 80 61 / 50 60 60 70 GCK 82 59 81 58 / 50 60 40 50 EHA 85 58 80 56 / 40 40 30 30 LBL 85 60 81 60 / 40 50 40 50 HYS 80 61 79 60 / 50 60 60 70 P28 82 64 79 65 / 50 70 60 60 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...SUGDEN LONG TERM...FINCH AVIATION...SUGDEN
Hazardous weather outlook, May 27, 1:40 PM CDT, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 140 PM CDT WED MAY 27 2015 KSZ030-031-043>046-061>066-074>081-084>090-281845- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 140 PM CDT WED MAY 27 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED TORNADO RISK. ELEVATED HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. LIMITED FLOODING RISK. ELEVATED LIGHTNING RISK. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HAZARDS WEATHER RISK... THURSDAY... LIMITED FLOODING RISK. LIMITED SEVERE THUNDERSTORM RISK. FRIDAY... LIMITED FLOODING RISK. LIMITED SEVERE THUNDERSTORM RISK. SATURDAY... LIMITED FLOODING RISK. ELEVATED LIGHTNING RISK. SUNDAY... LIMITED LIGHTNING RISK. MONDAY... NO HAZARDS. TUESDAY... LIMITED LIGHTNING RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO
In the hours before
Local storm report, May 27, 4:18 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
418 PM CDT WED MAY 27 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM BLIZZARD 8 SSE AMY 38.36N 100.52W
05/27/2015 LANE KS STORM CHASER
A SECOND TORNADO WAS OBSERVED WEST OF HIGHWAY 23 FROM 410
TO 413PM
&&
UMSCHEIDLocal storm report, May 27, 4:19 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
419 PM CDT WED MAY 27 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TORNADO 8 SSE AMY 38.36N 100.52W
05/27/2015 LANE KS STORM CHASER
A SECOND TORNADO WAS OBSERVED WEST OF HIGHWAY 23 FROM 410
TO 413PM
&&
UMSCHEIDLocal storm report, May 27, 4:21 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
421 PM CDT WED MAY 27 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM HAIL 5 W MEADE 37.28N 100.43W
05/27/2015 E2.50 INCH MEADE KS STORM CHASER
&&
JFINCHLocal storm report, May 27, 4:22 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
422 PM CDT WED MAY 27 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 3 W MEADE 37.28N 100.39W
05/27/2015 M1.00 INCH MEADE KS STORM CHASER
&&
JFINCHLocal storm report, May 27, 4:27 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
427 PM CDT WED MAY 27 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM TORNADO 9 S DIGHTON 38.35N 100.48W
05/27/2015 LANE KS STORM CHASER
THIS WAS A BRIEF TORNADO LASTING A MINUTE OR LESS, JUST
WEST OF HIGHWAY 23
&&
UMSCHEIDLocal storm report, May 27, 4:28 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
428 PM CDT WED MAY 27 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM HAIL SCOTT CITY 38.48N 100.91W
05/27/2015 E0.88 INCH SCOTT KS TRAINED SPOTTER
&&
MSCOTTThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 2:02 PM CDT | Special Weather Statement | DDC | Lane | 28 min |
| May 27, 2:08 PM CDT | Flash Flood Watch | DDC | Barber, Clark, Comanche, Edwards, Ford, Kiowa and 3 more | 41 hr |
| May 27, 2:30 PM CDT | Severe Thunderstorm Warning | DDC | Lane | 45 min |
| May 27, 2:42 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Scott | 48 min |
| May 27, 3:09 PM CDT | Tornado Warning | DDC | Lane | 36 min |
| May 27, 3:20 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 25 min |
| May 27, 3:33 PM CDT | Flash Flood Warning | DDC | Finney, Lane, Scott | 6 hr |
| May 27, 3:41 PM CDT | Severe Thunderstorm Warning | DDC | Lane | 49 min |
| May 27, 3:55 PM CDT | Special Weather Statement | DDC | Meade | 50 min |
| May 27, 3:59 PM CDT | Special Weather Statement | DDC | Lane | 31 min |
| May 27, 4:03 PM CDT | Tornado Warning | DDC | Lane | 27 min |
| May 27, 4:12 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 48 min |
| May 27, 4:21 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 28 min |
| May 27, 4:28 PM CDT | Tornado Warning | DDC | Lane, Scott | 11 min |
| May 27, 4:31 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness | 44 min |
| May 27, 4:48 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane | 42 min |
| May 27, 4:52 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 42 min |
| May 27, 5:15 PM CDT | Tornado Warning | DDC | Haskell | 30 min |
| May 27, 5:23 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Hodgeman, Lane, Ness | 52 min |
| May 27, 5:26 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 49 min |
| May 27, 5:40 PM CDT | Severe Thunderstorm Warning | DDC | Haskell | 50 min |
| May 27, 5:46 PM CDT | Tornado Warning | DDC | Haskell | 15 min |
| May 27, 5:56 PM CDT | Tornado Warning | DDC | Finney, Hodgeman | 34 min |
| May 27, 6:06 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane, Scott | 54 min |
| May 27, 6:10 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 33 min |
| May 27, 6:11 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stanton | 14 min |
| May 27, 6:25 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Haskell, Meade | 53 min |
| May 27, 6:27 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 48 min |
| May 27, 6:31 PM CDT | Tornado Warning | DDC | Finney, Hodgeman | 29 min |
| May 27, 6:38 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane | 52 min |
| May 27, 6:46 PM CDT | Flash Flood Warning | DDC | Clark, Meade | 3 hr |
| May 27, 6:46 PM CDT | Tornado Warning | DDC | Haskell | 13 min |
| May 27, 6:47 PM CDT | Tornado Warning | DDC | Finney, Gray | 28 min |
| May 27, 6:49 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell | 30 min |
| May 27, 6:58 PM CDT | Flash Flood Warning | DDC | Haskell | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.